I’m a 22 year old male and I have noticed my hairline receding and thinning out for about 2 years now. About a year ago I started using 5% rogaine on my temples and vertex and it seemed to slow down my receding hairline and I experienced some regrowth on the vertex but they were very thin hairs.
On April 20th, 2010 I was prescribed propecia and have been on it ever since (about 3 months into treatment I was running low on $ and pills so I took a pill about every other day for 1 1/2 week, but have been taking propecia religiously ever since), I also stopped taking applying rogaine the same day.
I am writing because today marks month 5 and I am still consistently shedding 200+ hairs a day. I wake up with hairs all over my pillow. I wash my hair with shampoo/conditioner and my hands are covered in hair. I dry my hair after the shower and hair is on the towel. I’m at the point to where I don’t know what to do. I would currently classify myself as a norwood III, with thinning on my vertex and I have a weird thin patch that shows scalp at the midpoint on top of my head.
From reading this site and others, I know that shedding like this in month 5 is not normal. I know there is not much you can say w/o pictures but I was curious as to your opinion, or if you have seen any cases like this.
Perhaps you’re not a good responder to Propecia. I don’t know what you’re seeing, so it’s difficult to offer much about that. You’re right about severe thinning not being normal 5 months after starting the medication. You should follow up with your prescribing doctor about it.
One thing I am sure of, Propecia doesn’t keep any growth you saw from the Rogaine, so you’re likely seeing the Rogaine-grown hair fall out since you stopped using it. You might consider getting back on Rogaine if that worked for you in the past.
In general though, you need to understand that there is no cure for hair loss and that even medications such as Propecia or Rogaine have limitations.